Alert archive / Iowa / Flash Flood Warnings in 2008

Flash Flood Warning 82, NWS Des Moines, IA

June 11, 2008Crawford County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 11, 2008, 6:05 AM CDT for Crawford County, Iowa. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2008, 6:05 AM CDT (11:05 UTC)
Expired
Jun 11, 2008, 10:00 AM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

County Crawford County, IA

The radar

The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 9:05 AM CDTFLASH FLOOD2 Wsw Dow City, IACRAWFORD COUNTY SHERIFF REPORTED HIGHWAY 30 CLOSED 2 MILES WEST SOUTHWEST OF DOW CITY DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 180 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 111107
FFWDMX
IAC047-111500-
/O.NEW.KDMX.FF.W.0082.080611T1105Z-080611T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
605 AM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRAWFORD COUNTY IN WEST CENTRAL IOWA...

* UNTIL 1000 AM CDT

* AT 600 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  WATER...
  POSSIBLY FROM THE BOYER RIVER...WAS OVER HIGHWAY 30 BETWEEN
  DOWS CITY AND DUNLAP.  NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED RAINFALL RATES OF OVER AN INCH AND A HALF AN HOUR.
  RAINS OF THIS MAGNITUDE NORMALLY DO NOT CAUSE PROBLEMS...HOWEVER
  SOILS ARE VERY SATURATED AND CANNOT HOLD MUCH ADDITIONAL RAINFALL.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VAIL...
  SCHLESWIG...DENISON...RICKETTS...KIRON...DELOIT AND CHARTER OAK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568
TIME...MOT...LOC 1105Z 180DEG 0KT 4204 9546

$$

SMALL
3 follow-up statements
000 
WGUS73 KDMX 111219
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
718 AM CDT WED JUN 11 2008

IAC047-111500-
/O.CON.KDMX.FF.W.0082.000000T0000Z-080611T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-
718 AM CDT WED JUN 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CRAWFORD COUNTY...

AT 710 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE WAVES OF THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.  RADAR ESTIMATES SHOW THAT THREE TO FOUR INCHES OF RAIN 
MAY HAVE FALLEN IN TWO HOURS OR LESS ALONG AND SOUTH OF DOW CITY AND 
BUCK GROVE...INCLUDING BUCK CREEK...MILL CREEK AND MOSER CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DENISON...WESTSIDE...VAIL...SCHLESWIG...RICKETTS...KIRON...DELOIT 
AND CHARTER OAK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568
TIME...MOT...LOC 1214Z 180DEG 0KT 4204 9546

$$

SMALL
000 
WGUS73 KDMX 111413
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
911 AM CDT WED JUN 11 2008

IAC047-111500-
/O.CON.KDMX.FF.W.0082.000000T0000Z-080611T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-
911 AM CDT WED JUN 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CRAWFORD COUNTY...

AT 906 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE WARNED AREA...MAINLY SOUTHWEST OF DENISON.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOW 
CITY...BUCK GROVE AND MANILLA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  BUCK CREEK...MILL CREEK AND MOSER 
CREEK COULD FLOOD.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
WEDNESDAY FOR NORTHWESTERN IOWA.

LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568
TIME...MOT...LOC 1411Z 180DEG 0KT 4204 9546

$$

JUNGBLUTH
000 
WGUS73 KDMX 111425
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CDT WED JUN 11 2008

IAC047-111500-
/O.CON.KDMX.FF.W.0082.000000T0000Z-080611T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD IA-
922 AM CDT WED JUN 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CRAWFORD COUNTY...

AT 919 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING OVER THE WARNED AREA...ESPECIALLY SOUTHWEST OF DENISON.

THE CRAWFORD COUNTY SHERIFF REPORTED WATER OVER HIGHWAY 30 ABOUT 2 
MILES WEST OF DOW CITY...NEAR 2 MILE ROAD.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOW 
CITY...BUCK GROVE AND MANILLA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.  BUCK CREEK...MILL CREEK AND MOSER 
CREEK COULD FLOOD.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT
WEDNESDAY FOR NORTHWESTERN IOWA.

LAT...LON 4220 9567 4220 9510 4187 9510 4187 9568
TIME...MOT...LOC 1422Z 180DEG 0KT 4204 9546

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 12:55 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 12:55 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT WED JUN 11 2008

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...
SFC RIDGE MOVG TO THE E OF IA NOW WITH INC SLY FLOW SETTING UP
OVER THE PLAINS. STRONG MSTR TRANSPORT ALREADY UNDERWAY AND
THETA-E ALREADY SHOWING UP IN CLOUDY FIELD IN ARC FM NEAR KDSM-
KFSD LINE. ATTM...DONT THINK THIS WILL FIRE...BUT WILL NEED TO BE
WATCHED. EXPECT AN MCS TO DVLP TO THE NW OF THE CWA OVR NGT AND
WILL MOVE SEWD INTO AT LEAST NRN IA THU MRNG. STTN GETS
COMPLICATED WITH POTENTIAL OUTFLOW BNDRYS FROM THE AM CONVECTION
AS WELL AS THE APPROACHING FNTL BNDRY. WITH VERY STRONG TRASNPORT
CONT INTO THE FRONT THU NGT, FEEL THE ECMWF AND GFS HAVE A GOOD
HANDLE ON THE POSITIONING. PCPN LIKELY OVER DONE AND TONED IT BACK
SOME, BUT STILL WENT 1.5 TO 3 INCHES ACROSS THE CWA IN THE NEXT 48
HRS. THATS THE BAD NEWS...THE GOOD NEWS IS THE PATTERN WILL
CHANGE AFTER THIS SYSTEM MOVS THROUGH...AT LEAST FOR A WHILE. THE
NEXT WEATHER FEATURE IS SLATED TO MOV THRU MON NGT INTO TUE...BUT
THAT LOOOKS MORE LIKE A TYPICAL SYSTEM FOR JUNE. RELATIVELY NORMAL
WEATHER IS LIKELY TO HOLD THROUGH MUCH OF NEXT WEEK BEFORE PTRN
STARTS TO RETURN TO A MORE ACTIVE REGIME. FEEL THE ECMWF HAS A
MUCH BETTER HANDLE ON THIS.

&&

.AVIATION...11/06Z
SE SURFACE WINDS WL CONTINUE TO INCREASE OVERNIGHT INTO WEDNESDAY AS
PRESSURE GRADIENT TIGHTENS. VFR CIGS ARE FORECAST THROUGH THE PERIOD
ALTHOUGH SCT MVFR CONDITIONS CAN BE EXPECTED IN IA WITH THE THREAT
OF CONVECTION AFT 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING FOR AUDUBON-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-
CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO-
POCAHONTAS-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BLACK HAWK.

&&

MS JUN 08/LEE/CC
Hazardous weather outlook, Jun 11, 4:27 AM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK...RESENT
NATIONAL WEATHER SERVICE DES MOINES IA
427 AM CDT WED JUN 11 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-120930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
427 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL IOWA THIS
MORNING. LARGE HAIL AND HEAVY RAINFALL ARE THE MAIN THREATS FROM
THESE STORMS. ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE THIS
AFTERNOON AN TONIGHT. LARGE HAIL...DAMAGING WIND AND ISOLATED
TORNADOES WILL ALL POSSIBLE WITH THESE STORMS. WIDESPREAD HEAVY
RAIN IS ALSO LIKELY WITH THESE STORMS.

NUMEROUS AREAL AND RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS
CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS LINGERING ON FRIDAY AND A
BETTER CHANCE FOR STORMS ON SUNDAY. THE SEVERE WEATHER POTENTIAL
AT THIS TIME LOOKS TO BE MINIMAL WHILE THE HEAVY RAIN POTENTIAL
HAS YET TO BE DETERMINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH THURSDAY.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE SCHEDULED FOR LATER TODAY.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:56 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth38 min
Jun 10, 8:51 PM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more12 hr
Jun 10, 8:54 PM CDTSevere Thunderstorm WarningDMXWorth36 min
Jun 10, 9:56 PM CDTRiver Flood WarningDMXPolk71 hr
Jun 11, 7:05 AM CDTWind AdvisoryDMXAdams, Audubon, Calhoun, Carroll, Cass, Crawford and 5 more6 hr
Jun 11, 8:39 AM CDTAreal Flood WarningDMXBlack Hawk, Boone, Bremer, Butler, Calhoun, Cerro Gordo and 19 more24 hr
Jun 11, 8:48 AM CDTFlash Flood WarningDMXTaylor3 hr
Jun 11, 10:08 AM CDTAreal Flood WarningDMXCrawford5 hr
Jun 11, 11:03 AM CDTFlash Flood WarningDMXMadison118 min
Jun 11, 11:26 AM CDTRiver Flood WarningDMXGreene23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXMadison, Warren3 days
Jun 11, 11:26 AM CDTRiver Flood WarningDMXStory23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXPalo Alto9 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXDallas, Guthrie55 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXWarren23 hr
Jun 11, 11:26 AM CDTRiver Flood WarningDMXStory40 hr
Jun 11, 6:59 PM CDTTornado WarningDMXCrawford46 min

Nearby

Flash Flood Warnings in Iowa, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.